North Carolina, 2003Damaging Winds in North Carolina, December 10 to 11, 2003
December 10 to 11, 2003 · NWS MHX · 5 events in 3 counties and zones
5 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $18,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Dec 10, 9:24 PM EST, 1 hour 21 minutes earlier.
Area forecast discussion, Dec 10, 9:24 PM EST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
924 PM EST WED DEC 10 2003
WILL UPDATE ZFP FOR SVR TSTM WATCH.
PER CONFERENCE CALL WITH SPC...SVR TSTM WATCH WILL BE ISSUED FOR ALL
OF CWA UNTIL 07Z (2AM EST).
CONVECTION BECOMING MORE ACTIVE ALONG MAIN FRONTAL BAND OVER SERN NC
AND ACTIVITY WILL MOVE E-NE OVER MHX AREA NEXT 2-4 HRS. WIND FIELDS
VERY STRONG WITH 40-45 KTS AT 1000 FT PER 00Z SOUNDING. ALTHOUGH
INSTABILITY LACKING...POTENTIAL IS THERE FOR ISOLD SVR WIND GUSTS.
MARINE: CWFA FEELING ONSLAUGHT OF LARGE SEAS...GALE FORCE WINDS AND
RAPID PRESSURE FALLS (-0.09 TO -0.17 IN) AS 994MB UPPER GREAT LAKES
LOW PRESSURE CENTER DEEPENS AND SWINGS STRONG COLD FRONT TOWARD
COAST. LOCAL OFFSHORE BUOY SEAS (WHEN THEY ARE REPORTING SEA HEIGHTS
THAT IS) HITTING 13 TO 17 FOOT MARK. ALTHOUGH...A TALE OF TWO
STORIES WHERE WIND IS CONCERNED WITH THE OLDER FPSN7 REGERISTING
SOUTHERLY FLOW AT 46G52 KTS...WHILE YOUNGER BUOY 41013 JUST
ONE-HALF MILE S (ANEMOMETER IS 43.7 METERS CLOSER TO THE SURFACE OF
THE SEA THOUGH) SHOWING WINDS FROM THE SAME DIRECTION AT 29G39 KTS.
ANY WAY YOU SLICE IT...SEAS/WINDS SHOWING WHAT THEY ARE MADE OF
ALONG BOTH LEGS TONIGHT. A LOOK-SEE AT SURF CAM JUST BEFORE DARK
TONIGHT SHOWED WAVES IN THE SURF ZONE BUILDING VERY RAPIDLY WITH
TURBULENT WHITEWATER EXTENDING OUT TO NEAR THE HORIZON. LATEST
ETA/GFS HAVE SPED UP FROPA PROCESS A FEW HRS FROM LAST NIGHTS
THINKING PROCESS (GFS STILL THE TAD QUICKER) WITH FRONT CLEARING
MOST COASTAL LOCATIONS FROM CURRITUCK BEACH LIGHT TO SURF CITY
BETWEEN 1 AND 4 AM. HOWEVER...ETA/GFS IN EXCELLENT AGREEMENT WITH
270 DEGREE/20-25 KT POST FROPA FLOW LASTING THRU THE OVERNIGHT AND A
GOOD PORTION OF THE DAYLIGHT HOURS THURSDAY BEFORE SLOWLY VEERING NW
TOWARD NIGHTFALL NOT TO MENTION DECREASING A FEW NOTCHES (15-20 KTS)
IN SPEED. LIKEWISE...SEAS GRADUALLY SETTLE DOWN FROM THEIR
GARGANTUAN (EPIC RESERVED FOR ISABELS PRODUCTION) NUMBERS
THURSDAY AFTERNOON/NIGHT AS AFOREMENTIONED LOW PULLS TOWARD EASTERN
CANADIAN PROVINCES AND FRONT HEADS DEEPER INTO THE WESTERN ATLANTIC.
WINDS AND SEAS FALL FURTHER INTO NO FLAG TERRITORY FRIDAY/SATURDAY
AS NORTHERN PLAINS/UPPER MISSISSIPPI VALLEY 1028MB HIGH BUILDS INTO
REGION/CWFA. WINDS/SEAS THEN REV UP AGAIN (ALTHOUGH NOT NEARLY AS
STRONG/BIG) HEADING INTO SATURDAY NIGHT AND SUNDAY AS LOW PRESSURE
FORMS ALONG THE EASTERN GULF/SE US COAST AND TREKS UP EASTERN
SEABOARD TAKING A POSITION OFF THE DELMARVA COAST LATE SUNDAY.
RAPIDLY SHIFTING WINDS TO BE THE MAIN HEADACHE WITH CWFA LATTER
PERIOD FORECAST THINKING DEPENDING TRACK OF LOW. GFS THEN
DEEPENS/RACES LOW TO 994MB STATUS E OF CAPE COD BY SUNRISE MONDAY
AND HIGH PRESSURE BUILDS IN SW AS WINDS STAY NW AND A BIT FRISKY
(15-25 KTS) THRU MOST OF THE FIRST DAY OF THE NEW WORK/SCHOOL WEEK.
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY NCZ098-098-103-104-
GALE WARNING CSTL WATERS AND PAMLICO SOUND
SMALL CRAFT ADVISORY ALBEMARLE SOUND
SEVERE THUNDERSTORM WATCH 981 ENTIRE AREA UNTIL 2 AM
JBM/GCHazardous weather outlook, Dec 10, 4:51 AM EST, 17 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
451 AM EST WED DEC 10 2003
NCZ029-044>047-079>081-090>095-098-103-104-101400-
BEAUFORT NC-CARTERET NC-CRAVEN NC-DUPLIN NC-GREENE NC-JONES NC-
LENOIR NC-MAINLAND DARE NC-MAINLAND HYDE NC-MARTIN NC-ONSLOW NC-
OUTER BANKS DARE NC-OUTER BANKS HYDE NC-PAMLICO NC-PITT NC-
TYRRELL NC-WASHINGTON NC-
INCLUDING THE CITIES OF...ATLANTIC BEACH...BAYBORO...BEAUFORT...
BELHAVEN...BEULAVILLE...BUXTON...CEDAR ISLAND...COLUMBIA...DUCK...
EMERALD ISLE...ENGELHARD...FRISCO...GREENVILLE...HARKERS ISLAND...
HATTERAS VILLAGE...HAVELOCK...JACKSONVILLE...KENANSVILLE...
KILL DEVIL HILLS...KINSTON...KITTY HAWK...LA GRANGE...MANNS HARBOR...
MANTEO...MOREHEAD CITY...NAGS HEAD...NEW BERN...
NORTH TOPSAIL BEACH...OCRACOKE...ORIENTAL...PLYMOUTH...SNOW HILL...
SWANQUARTER...SWANSBORO...TRENTON...WALLACE...WARSAW...
WASHINGTON AND WILLIAMSTON
451 AM EST WED DEC 10 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.
.DAY ONE...TODAY
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS EASTERN
NORTH CAROLINA THIS AFTERNOON AND EVENING. THE PRIMARY THREAT WILL BE
FROM WIND GUSTS IN EXCESS OF 58 MPH. AN ISOLATED TORNADO IS EVEN
POSSIBLE. IN ADDITION...HEAVY RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE
POSSIBLE BY MIDNIGHT. THIS COULD PRODUCE MINOR FLOODING OF POOR
DRAINAGE AREAS.
STRONG SOUTHEAST TO SOUTH WINDS OF 30 TO 40 MPH...WITH A FEW GUSTS TO
50 MPH...WILL DEVELOP ALONG THE CRYSTAL COAST AND OUTER BANKS THIS
AFTERNOON AND EVENING.
THE THREAT FOR SEVERE WEATHER...STRONG COASTAL WINDS...AND POOR
DRAINAGE FLOODING...WILL DIMINISH ONCE THE FRONT PASSES LATE THIS
EVENING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING..
JME
In the hours before
Special weather statement, Dec 10, 7:14 PM EST, 3 hours 31 minutes before
NCZ080-093>095-110115-
SPECIAL WEATHER STATEMENT...FOR HEAVY SHOWERS WITH STRONG WINDS
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
714 PM EST WED DEC 10 2003
...HEAVY SHOWERS WITH STRONG GUSTY WINDS WILL AFFECT
CARTERET...CRAVEN...PAMLICO AND BEAUFORT COUNTIES UNTIL 815 PM EST...
AT 714 PM EST...THERE WERE HEAVY SHOWERS 20 MILES SOUTHWEST OF
EMERALD ISLE...OR ABOUT 18 MILES EAST OF NORTH TOPSAIL
BEACH...MOVING NORTHEAST AT 50 MPH. THE AREA OF SHOWERS WILL BE NEAR
EMERALD ISLE AT 725 PM EST...BROAD CREEK AT 730 PM EST...NEWPORT AT
740 PM EST...HAVELOCK AT 745 PM EST...CHERRY POINT AT 750 PM
EST...MINNESOTT BEACH AT 755 PM EST. OTHER LOCATIONS TO BE AFFECTED
BY THE STORMS INCLUDE ALLIANCE...ARAPAHOE...ATLANTIC
BEACH...AURORA...BAYBORO...BOGUE...CAPE CARTERET...CEDAR
POINT...FLORENCE...HARLOWE...HOBUCKEN...INDIAN
BEACH...LOWLAND...MARIBEL...MERRITT...MESIC...MOREHEAD CITY...NEUSE
FOREST...NORTH HARLOWE...NORTH
RIVER...ORIENTAL...PAMLICO...PELETIER...PINE KNOLL SHORES...SALTER
PATH...SILVER HILL...SOUTH RIVER AND WHORTONSVILLE.
WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY
RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED
FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA
ROADWAYS TO AVOID HYDROPLANING.
STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.
JBM
Special weather statement, Dec 10, 9:43 PM EST, 1 hour 2 minutes before
NCZ029-044-080-091>093-095-098-110345-
SPECIAL WEATHER STATEMENT...FOR STRONG THUNDERSTORMS
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
943 PM EST WED DEC 10 2003
...STRONG THUNDERSTORMS WILL AFFECT PITT...ONSLOW...CARTERET...
MARTIN...CRAVEN...LENOIR...JONES AND BEAUFORT COUNTIES UNTIL 1045 PM
EST...
AT 943 PM EST...THERE WERE STRONG THUNDERSTORMS FROM 5 MILES SOUTH OF
KINSTON TO 40 MILES SOUTH OF NORTH TOPSAIL BEACH...OR FROM 5 MILES
SOUTH OF KINSTON TO 25 MILES SOUTHEAST OF CAROLINA BEACH...MOVING
NORTHEAST AT 40 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR
JACKSONVILLE AT 955 PM EST...TRENTON AT 1005 PM EST...SWANSBORO AT
1030 PM EST...NEW BERN AT 1035 PM EST...EMERALD ISLE AT 1040 PM
EST...WASHINGTON AT 1045 PM EST. OTHER LOCATIONS TO BE AFFECTED BY
THE STORMS INCLUDE HAVELOCK AND WILLIAMSTON.
WIND GUSTS OF 45 TO 55 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY
RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED
FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA
ROADWAYS TO AVOID HYDROPLANING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM EST
THURSDAY MORNING FOR EASTERN NORTH CAROLINA.
STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.
JBM
Special weather statement, Dec 10, 10:20 PM EST, 25 minutes before
NCZ029-044-080-092-093-095-098-110430-
SPECIAL WEATHER STATEMENT...FOR STRONG THUNDERSTORMS
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1020 PM EST WED DEC 10 2003
...STRONG THUNDERSTORMS WILL AFFECT PITT...ONSLOW...CARTERET...
MARTIN...CRAVEN...JONES AND BEAUFORT COUNTIES UNTIL 1130 PM EST...
AT 1020 PM EST...THERE WERE STRONG THUNDERSTORMS FROM GREENVILLE TO
13 MILES SOUTH OF SWANSBORO...MOVING NORTH-NORTHEAST AT 50 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR EMERALD ISLE AT 1025 PM EST...NEW
BERN AT 1030 PM EST...HAVELOCK AT 1035 PM EST. OTHER LOCATIONS TO BE
AFFECTED BY THE STORMS INCLUDE TRENTON.
WIND GUSTS OF 45 TO 55 MPH WILL BE POSSIBLE WITH THESE STORMS AS WELL
AS TORRENTIAL RAIN.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM EST
THURSDAY MORNING FOR EASTERN NORTH CAROLINA.
STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.
WS
Thunderstorm Wind, Carteret
- When
- December 10, 10:45 PM EST
- Where
- Carteret County, 12 mi W of Atlantic Beach
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.700, -76.950
Police report of Dairy Queen sign damage on Highway 58 in Emerald Isle.
Thunderstorm Wind, Craven
- When
- December 10, 10:55 PM EST
- Where
- Craven County, 3 mi SE of New Bern
- Measured
- 63 kt (72 mph) measured gust
- Property damage
- $7,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.070, -77.017
Spotter reported 73 mph wind gust and damage to local marina.
Thunderstorm Wind, Carteret
- When
- December 10, 11:15 PM EST
- Where
- Carteret County, Harkers Is
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 34.700, -76.550
Harkers Island bridge tender reported a 74 mph wind gust.
Thunderstorm Wind, Carteret
- When
- December 10, 11:46 PM EST
- Where
- Carteret County, Cedar Is
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 34.983, -76.367
NWS wind equipment measured a 61 mph wind gust at the Cedar Island ferry terminal.
Thunderstorm Wind, Hyde
- When
- December 11, 12:27 AM EST
- Where
- Hyde County, Ocracoke
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.117, -75.983
Ocracoke deputies reported damage to a house with many trees down. Minor damage was also reported to a patrol car.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in Missouri, December 10, 200321 events
- Heavy Snow in Michigan, December 10 to 12, 200311 events
- Winter Weather in Wisconsin, December 10, 20039 events
- Winter Storm in Missouri, December 10, 20038 events
- Flooding in Virginia, December 10 to 12, 20038 events
- Winter Weather in North Carolina, December 10 to 11, 20036 events
- Winter Storm in Missouri, December 10, 20035 events
- Strong Wind in Georgia, December 10, 2003$3,000 · 5 events
- Heavy Snow in Kansas, December 10, 20033 events
- Flooding in Missouri, December 10 to 12, 20033 events
- Heavy Snow in Wisconsin, December 10, 20032 events
- High Surf in Hawaii, December 10 to 12, 20032 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332303, 5332302, 5332304, 5332305, 5332306.